“Proton-Pump Inhibitor Therapy Induces Acid-Related Symptoms in Healthy Volunteers After Withdrawal of Therapy”September 10, 2017
“Oropharyngeal pH Monitoring for the Detection of Liquid and Aerosolized Supraesophageal Gastric Reflux”September 10, 2017
Schoenfeld A, Grady D. JAMA Intern Med. 2016;176(2):172-174.
OBJECTIVES: To collate data on the adverse effects of PPIs, we surveyed recent studies focusing on systematic reviews.Most of the evidence supporting the adverse effects of PPIs is observational. Thus, it is possible that PPI users are sicker than nonusers, or that adverse effects are caused by other drugs or conditions associated with PPI use.However, some adverse effects have been documented by multiple high-quality observational studies and are likely causal (Table). Herein, we summarize recent data on the adverse effects of PPI use.
RESULTS: Available evidence suggests that PPI use is associated with an increased risk of both acute and chronic kidney disease, hypomagnesemia, C difficile infection, and osteoporotic fractures. Caution in prescribing PPIs should be used in patients at high risk for any of these conditions. Given the association with kidney disease and low magnesium levels, serum creatinine and magnesium levels should probably be monitored in patients using PPIs, especially those using high doses.
CONCLUSION: Given the evidence that PPI use is linked with a number of adverse outcomes, we recommend that patients and clinicians discuss the potential benefits and risks of PPI treatment, as well as potential alternative regimens such as histamine H2 receptor antagonists or lifestyle changes, before PPIs are prescribed. In patients with symptomatic gastrointestinal reflux, ulcer disease, and severe dyspepsia, the benefits of PPI use likely outweigh its potential harms. However, for less serious symptoms and for prevention of bleeding in low-risk patients, potential harms may outweigh the benefits. A large number of patients are taking PPIs for no clear reason—often remote symptoms of dyspepsia or “heartburn” that have since resolved. In these patients, PPIs should be stopped to determine if symptomatic treatment is needed.